Weighted de Bruijn Graphs for the Menage Problem and Its Generalizations

  • Max A. Alekseyev
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9843)


We address the problem of enumeration of seating arrangements of married couples around a circular table such that no spouses sit next to each other and no k consecutive persons are of the same gender. While the case of \(k=2\) corresponds to the classical problème des ménages with a well-studied solution, no closed-form expression for the number of seating arrangements is known when \(k\ge 3\).

We propose a novel approach for this type of problems based on enumeration of walks in certain algebraically weighted de Bruijn graphs. Our approach leads to new expressions for the menage numbers and their exponential generating function and allows one to efficiently compute the number of seating arrangements in general cases, which we illustrate in detail for the ternary case of \(k=3\).


Hamiltonian Cycle Circulant Graph Close Couple Cyclic Sequence Generalize Menage 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Bleistein, N., Handelsman, R.A.: Asymptotic Expansions of Integrals. Dover Books on Mathematics, Revised edn. Dover Publications, New York (2010)Google Scholar
  2. 2.
    Bogart, K.P., Doyle, P.G.: Non-sexist solution of the ménage problem. Am. Math. Monthly 93, 514–519 (1986)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    de Bruijn, N.G.: A combinatorial problem. Proceedings of the Section of Sciences of the Koninklijke Nederlandse Akademie van Wetenschappen te Amsterdam 49(7), 758–764 (1946)MathSciNetMATHGoogle Scholar
  4. 4.
    Golin, M.J., Leung, Y.C.: Unhooking circulant graphs: a combinatorial method for counting spanning trees and other parameters. In: Hromkovič, J., Nagl, M., Westfechtel, B. (eds.) WG 2004. LNCS, vol. 3353, pp. 296–307. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  5. 5.
    Graham, R.L., Knuth, D.E., Patashnik, O.: Concrete Mathematics: A Foundation for Computer Science, 2nd edn. Addison-Wesley, Reading, MA (1994)MATHGoogle Scholar
  6. 6.
    Lucas, E.: Théorie des Nombres. Gauthier-Villars, Paris (1891)Google Scholar
  7. 7.
    Stanley, R.P.: Enumerative Combinatorics, vol. 1. Cambridge University Press, New York, NY (1997)CrossRefMATHGoogle Scholar
  8. 8.
    The OEIS Foundation: The On-Line Encyclopedia of Integer Sequences. Published electronically at (2016)
  9. 9.
    Touchard, J.: Sur un probléme de permutations. C. R. Acad. Sci. Paris 198, 631–633 (1934)MATHGoogle Scholar
  10. 10.
    Wyman, M., Moser, L.: On the problème des ménages. Can. J. Math. 10, 468–480 (1958)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2016

Authors and Affiliations

  1. 1.The George Washington UniversityWashington, DCUSA

Personalised recommendations